Montana, 2012

Heavy Snow in Montana, May 5 to 6, 2012

May 5 to 6, 2012 · NWS TFX · 1 event in 1 county or zone

A spring storm system moved across North-Central Montana generating significant snowfall over the Bears Paw Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A spring storm system moved across North-Central Montana generating significant snowfall over the Bears Paw Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 5, 9:50 PM MST, 10 minutes earlier.

Area forecast discussion, May 5, 9:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 PM MDT SAT MAY 5 2012

.UPDATED TO AVIATION...

&&

.AVIATION...
UPDATED 450Z.
CURRENT SAT AND RADAR INDICATE WRAP AROUND MOISTURE HAS ENTERED THE
NORTHERN AND CENTRAL AREA. EXPECT VERY LIGHT RAIN AND SNOW SHOWERS
NORTH AND EAST OF A LINE FROM KCTB AND KLWT. PRECIPITATION WILL
TAPER OFF BY 10Z OVER THE NW PORTION AND BY 14Z OVER THE EASTERN
AREA.  WINDS WILL REMAIN GUSTY OVER THE CENTRAL AND NORTHERN AREA.
EXPECT MVFR CONDITIONS OVERNIGHT OVER PORTIONS OF THE CENTRAL AND
NORTHERN AREAS AS CEILINGS CONTINUE TO LOWER AND VISIBILITIES
CONTINUE TO DETERIORATE. MERCER

&&

.UPDATE... SOME ADJUSTMENTS MADE TO CHANCES OF PRECIPITATION FOR
TONIGHT. CUT BANK AREA HAD LIGHT RAIN FOR SEVERAL HOURS AS WRAP
AROUND FLOW SWEEPS INTO NORTH CENTRAL MONTANA. PRECIPITATION
TRYING TO PUSH SOUTH AND EAST INTO GREAT FALLS TO HAVRE
AREA...HOWEVER ATMOSPHERE NEAR SURFACE RELATIVELY DRY.
PRECIPITATION THUS EVAPORATING AS IT FALLS CREATING SOME COOLING
AS WELL AS ENHANCING ALREADY GUSTY WINDS. UNTIL ATMOSPHERE
MOISTENS...WILL NOT EXPECT TO SEE MUCH PRECIPITATION IN THE AREA.
MOISTURE AND ANY ASSOCIATED PRECIPITATION WILL PUSH EAST DURING
THE NIGHT...AFFECTING NORTHEASTERN ZONES SUNDAY MORNING. COULD SEE
SOME SNOW IN THE HIGHER ELEVATIONS AND A WINTER WEATHER ADVISORY
REMAINS IN EFFECT FOR THAT AREA. ADDITIONALLY...HIGH WIND WATCH
REMAINS IN EFFECT FOR NORTHEASTERN ZONES DURING THE DAY SUNDAY.
CONFIDENCE IN REACHING WARNING CRITERIA STILL NOT CERTAIN AND WILL
LET NEXT SHIFT REVISIT WITH NEWER MODEL RUNS.

.PREV DISCUSSION...
/ISSUED 541 PM MDT SAT MAY 5 2012/
TONIGHT THROUGH MONDAY...A STORM SYSTEM OVER NORTHERN MONTANA WILL
SLOWLY TRACK EAST TONIGHT THROUGH SUNDAY. AS THIS SYSTEM TRACKS EAST
IT WILL STRENGTHEN RESULTING IN THE DEVELOPMENT OF A VERY STRONG LOW
LEVEL JET OVER NORTH CENTRAL MONTANA. MODELS ARE COMING INTO FAIRLY
GOOD AGREEMENT ON THE TRACK OF THE LOW AND WIND SPEEDS...THOUGH THE
ECMWF IS FURTHEST NORTH AND SLIGHTLY WEAKER. HAVE ISSUED A HIGH WIND
WATCH FOR THE NORTHEAST PORTIONS OF THE CWA FOR SUNDAY WITH THE
POSSIBILITY OF WIND GUSTS TO 65 MPH. MOISTURE WRAPPING AROUND THE
LOW PRESSURE SYSTEM WILL ALSO BRING ANOTHER ROUND OF PRECIPITATION
OVERNIGHT AND INTO SUNDAY...MAINLY NORTH AND EAST OF A LINE FROM CUT
BANK TO GREAT FALLS. SNOW LEVELS WILL LOWER TO 4000 FEET RESULTING
IN ACCUMULATING SNOWFALL FOR THE BEARS PAW MOUNTAINS AND SWEETGRASS
HILLS. HAVE ISSUED A WINTER WEATHER ADVISORY FOR THOSE AREAS. SOME
CONCERN THAT PRECIPITATION AMOUNTS SUGGESTED BY THE MODELS ARE TOO
LOW. THE MODELS ARE INDICATING VERY STRONG AND DEEP LIFT BY SUNDAY
MORNING AS WELL AS UPSLOPE FLOW FOR THE BEARS PAW MOUNTAIN AND
SWEETGRASS HILLS...BUT PRODUCING RELATIVELY LIGHT PRECIPITATION.
HAVE KEPT THE PRECIPITATION AMOUNTS IN LINE WITH THE MODELS...
HOWEVER THE POSSIBILITY FOR HEAVIER PRECIPITATION WILL NEED TO BE
MONITORED. OVER THE ROCKY MOUNTAIN FRONT SNOW SHOULD DIMINISH LATER
THIS EVENING AS THE LOW TRACKS EAST. WINDS WILL DIMINISH AND
PRECIPITATION SHOULD EXIT THE ENTIRE AREA SUNDAY EVENING. LANGLIEB.

MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE
WILL BE OVER THE ZONES TUESDAY. A WEAK DISTURBANCE WILL MOVE OVER
THE RIDGE IN ALBERTA AND DEVELOP A LEE SURFACE TROF ALONG THE
ROCKIES. BREEZY CONDITIONS ALONG THE SLOPES WILL DEVELOP BUT NOTHING
EXTREME IS EXPECTED. A LOW PRESSURE TROF OVER THE EASTERN PACIFIC
WILL APPROACH THE WEST COAST WEDNESDAY AND HEIGHTS ALOFT WILL BEGIN
TO DROP OVER THE ZONES. THE COOLER TEMPS ALOFT COULD ALLOW SOME
AFTERNOON THUNDERSTORMS ON WEDNESDAY. HOWEVER...THE AIR MASS WILL BE
DRY AND ANY CONVECTION SHOULD BE LATE DEVELOPING. A LOW PRESSURE
TROF WILL MOVE OVER THE WEST COAST WEDNESDAY NIGHT AND THE AIR MASS
OVER THE CENTRAL MONTANA WILL BEGIN TO MOISTEN AS IT MOVES
EAST...MOVING OVER THE ROCKIES BY NOON THURSDAY. THE ASSOCIATED COLD
FRONT WILL CROSS THE ROCKIES EARLY THURSDAY AND BRING COOLER TEMPS
AND AN INCREASED CHANCE OF PRECIPITATION INTO THE AREA. THE AIR MASS
WILL BE SLIGHTLY UNSTABLE AND THUNDER WILL BE POSSIBLE...ESPECIALLY
IN AREAS WHERE THE COLD FRONTAL PASSAGE OCCURS LATER IN THE DAY.
HEIGHTS ALOFT WILL BE RISING AGAIN BY THURSDAY NIGHT AND THE AIR
MASS WILL BE DRYING. TEMPS WILL BE TRENDING UPWARDS AGAIN AND BE
NEAR NORMALS BY FRIDAY. A HIGH PRESSURE RIDGE WILL BE OVER THE
PACIFIC NORTHWEST SATURDAY. THE FLOW OVER THE ZONES COULD BE
SLIGHTLY UNSETTLED AND THE CHANCE FOR SHOWERS OR THUNDERSTORMS WILL
INCREASE. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  57  33  66 /  50  10  10   0
CTB  32  55  31  65 / 100  20  10   0
HLN  34  59  34  68 /  20  10  10   0
BZN  28  56  29  63 /  30  10  10   0
WEY  20  46  23  52 /  20  10   0   0
DLN  26  55  30  62 /  10  10  10   0
HVR  38  55  33  66 /  80  40  10   0
LWT  32  50  31  58 /  30  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MDT SUNDAY FOR ELEVATIONS
ABOVE 4000 FEET FOR BLAINE...CHOUTEAU...HILL...LIBERTY...TOOLE.

HIGH WIND WATCH FROM 6 AM MDT SUNDAY THROUGH SUNDAY EVENING
BLAINE...CHOUTEAU...FERGUS...HILL...LIBERTY...TOOLE.

&&

SHORT TERM...LOSS
LONG TERM...MERCER
AVIATION...MERCER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 5, 3:25 PM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 PM MDT SAT MAY 5 2012

MTZ009-048-062230-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
425 PM MDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR
ELEVATIONS ABOVE 5500 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011-013-044-045-047-062230-
HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE-
425 PM MDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL
NOON MDT SUNDAY FOR ELEVATIONS ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. NORTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010-012-014-015-046-049-050-052>055-062230-
BEAVERHEAD-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA-
EASTERN TETON-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
425 PM MDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ051-062230-
FERGUS-
425 PM MDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. NORTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Hill

When
May 5, 10:00 PM MST to May 6, 6:00 PM MST
Where
Hill forecast zone
Reported by
SNOTEL

A spring storm system brought 9 inches of snowfall to Hill County as measured by the Rocky Boy SNOTEL site (Elevation 4700ft).

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385755.